Virginia, 2009

Heavy Snow in Virginia, April 7, 2009

April 7, 2009 · NWS MRX · 1 event in 1 county or zone

An upper level trough tracked through the region producing heavy snow across the higher elevations. Up to 10 inches of snow was reported across the mountains, while the lower elevations received 1 to 2 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough tracked through the region producing heavy snow across the higher elevations. Up to 10 inches of snow was reported across the mountains, while the lower elevations received 1 to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 6, 8:00 PM EST, 4 hours earlier.

Area forecast discussion, Apr 6, 8:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT MON APR 6 2009

.DISCUSSION...FORECAST APPEARS TO BE GENERALLY ON TRACK AS UPPER
TROUGH AXIS SWINGS THROUGH THE SOUTHERN APPALACHIAN REGION. WILL
UPDATE ZONES TO REMOVE EVENING WORDING AND MAKE A FEW OTHER MINOR
TWEAKS BASED ON CURRENT TRENDS AND LATEST MODEL GUIDANCE. UPDATE
OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             33  45  30  62  44 /  50  30  10  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  32  43  29  59  43 /  60  50  30  10   0
OAK RIDGE, TN                       32  43  29  59  43 /  60  40  20  10   0
TRI CITIES AIRPORT, TN              31  38  28  53  39 /  90  70  50  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR
     THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WINTER STORM WARNING UNTIL 4 AM EDT WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR
     THE FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...
     CAMPBELL...CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...
     HAMILTON...HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SOUTHEAST MONROE...SULLIVAN...UNION...
     WASHINGTON TN...WEST POLK.

     FREEZE WARNING UNTIL 10 AM EDT /9 AM CDT/ TUESDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HANCOCK...HAWKINS...
     JEFFERSON...KNOX...LOUDON...MARION...MORGAN...NW BLOUNT...
     NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
     NORTHWEST GREENE...ROANE...SCOTT TN...SEQUATCHIE...
     SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN.

VA...WINTER STORM WARNING UNTIL 4 AM EDT WEDNESDAY FOR THE FOLLOWING
     ZONES: LEE...WISE.

     WINTER WEATHER ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR THE
     FOLLOWING ZONES: RUSSELL...WASHINGTON.

&&

LCM
Hazardous weather outlook, Apr 6, 4:28 AM EST, 19 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 AM EDT MON APR 6 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
528 AM EDT MON APR 6 2009 /428 AM CDT MON APR 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MUCH COLDER AIR WILL MOVE INTO THE REGION TODAY BEHIND A COLD
FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE
AREA TONIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE
ACROSS THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. A WINTER
STORM WATCH IS IN EFFECT FOR THE TENNESSEE MOUNTAINS AND WISE
COUNTY VIRGINIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS MAY CONTINUE IN THE MOUNTAINS INTO TUESDAY MORNING.
ALSO...TEMPERATURES ARE ALSO EXPECTED TO FALL BELOW FREEZING
AREAWIDE BY SUNRISE ON TUESDAY MORNING...AND AGAIN BY SUNRISE ON
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS TONIGHT AND ON
TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wise

When
April 7, 12:00 AM EST to 8:00 PM EST
Where
Wise forecast zone
Reported by
Law Enforcement
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Law enforcement officials reported 8 to 10 inches of snow was reported across the higher elevations of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164546.